Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS San Diego, CA

January 8, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 8, 2005, 12:15 PM PST for San Bernardino County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2005, 12:15 PM PST (20:15 UTC)
Expired
Jan 8, 2005, 6:15 PM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 082015
FFWSGX
CAC071-090215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PST SAT JAN 8 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA  
  THIS INCLUDES THE CITIES OF...LYTLE CREEK...DEVORE...UPLAND...
  SAN BERNARDINO...RIALTO...RANCHO CUCAMONGA

* UNTIL 615 PM PST

* AT 1215 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM PERSISTENT HEAVY RAIN NORTH OF       
  RANCHO CUCAMONGA AND SAN BERNARDINO. THE HEAVY RAIN IS EXPECTED    
  TO CONTINUE FOR SEVERAL HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CAJON SUMMIT...MUSCOY...WATERMAN CANYON...LAKE                     
  ARROWHEAD...CRESTLINE AND RUNNING SPRINGS. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS RAIN. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3410 11768 3411 11736 3415 11725 3404 11684
      3422 11696 3435 11733 3435 11764 3421 11765

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 10:00 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 8, 10:00 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST SAT JAN 8 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS THROUGH
TUESDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND
MUD SLIDES. LOCAL STRONG WINDS WILL OCCUR AT TIMES...MAINLY IN THE
MOUNTAINS AND UPPER DESERTS. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FORECAST.

.SHORT TERM...SHOWERS...LOCALLY HEAVY THIS MORNING WITH A PLUME OF
SUBTROPICAL MOISTURE APPROACHING OUR AREA FROM OFF THE COAST. NO 12Z
NKX SOUNDING DUE TO EQUIPMENT PROBLEMS. HOWEVER...THE PREVIOUS RUN
HAD A VERY DEEP MOIST LAYER IN STRONG SW FLOW. ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-TPH.

DEEP MOISTURE IN STRONG SW FLOW THAT HAS A TROPICAL CONNECTION WILL
CONTINUE THROUGH TUE. THE SPEED OF THE FLOW ARE GIVING THE MODELS A
BIT OF TROUBLE WITH THE MASS FIELDS SO THEY WILL HAVE A TOUGH TIME
PINPOINTING THE PERIODS OF HEAVIEST PRECIP. RADAR AND SATELLITE WILL
BE THE BEST TOOLS FOR THE VERY SHORT TERM. THE SNOW LEVEL WILL
REMAIN ABOVE 7000 FT...WHERE THERE WILL BE HEAVY SNOW...TODAY AND
MONDAY. THE LARGE AREA OF MOISTURE MOVING IN TODAY WILL CONTINUE
INTO TONIGHT WITH PERIODS OF HEAVY PRECIP. THERE COULD BE A BRIEF
DECREASE IN PRECIP RATES MON. THE UPPER LOW OFF THE PAC NW COAST
FINALLY STARTS TO KICK INLAND TUE. THIS COULD CAUSE AN INCREASE IN
RAINFALL RATES AGAIN WITH THE SNOW LEVEL LOWERING TO AROUND 5000 FT.
GUSTY WINDS TO NEAR ADVISORY STRENGTH AT TIMES IN THE HIGHER
MOUNTAINS AND UPPER DESERTS THROUGH TUE. THE PRECIP SHOULD CONTINUE
INTO TUE NIGHT. DRIER NNW FLOW DEVELOPS WED. HIGH ASTRONOMICAL TIDES
COULD CAUSE MINOR TIDAL OVERFLOW IN THE MORNINGS.

.LONG TERM...RIDGING NEAR THE W COAST WITH OFFSHORE FLOW DURING THE
END OF THIS WEEK INTO EARLY NEXT WEEK FOR DRY WEATHER AND WARMER
DAYS. A WEAK UPPER LOW UNDERCUTTING THE RIDGE COULD BRING INCREASING
HI CLOUDS AND A LITTLE COOLING SUN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FT...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER MONDAY...SEE LAXFLWSGX.

WIND ADVISORY FOR HIGHER MOUNTAINS AND UPPER DESERT UNTIL 330 AM
MONDAY...LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 8, 6:00 AM PST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT JAN 8 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-091400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE SATURDAY AFTERNOON AND EVENING AND AGAIN LATE SUNDAY
INTO MONDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING
AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES THROUGH
SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL
FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

.DAY ONE... TODAY THROUGH TONIGHT.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING UNTIL 11 AM...
SEE LAXFLSSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

SUNDAY THROUGH TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MM

In the hours before

Local storm report, Jan 8, 7:56 AM PST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
756 AM PST SAT JAN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     FLASH FLOOD      10 SW BIG BEAR CITY     34.16N 116.97W
01/08/2005                   SAN BERNARDINO     CA   EMERGENCY MNGR

            MAJOR DEBRIS BLOCKAGE ON HIGHWAY 18 BETWEEN SNOW VALLEY
            AND BIG BEAR DAM. ABT 100 VEHICLES STRANDED.

&&

LAVIS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:06 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Jan 8, 5:00 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Jan 8, 7:53 AM PSTFlash Flood WarningSGXSan Bernardino4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.